The Centers for Disease Control and Prevention (CDC), the Food and Drug Administration (FDA), and state and local health departments, including the Vermont Department of Health, are investigating a multistate outbreak of e-cigarette or vaping product use-associated lung injury (EVALI). All reported cases have a history of using e-cigarette products. Many patients report using e-cigarette products with liquids that contain cannabinoid products, such as tetrahydrocannabinol (THC). Get the most recent case counts and information from CDC.
What Vermonters Should Do to Stay Safe
- Do not use THC-containing e-cigarette or vaping products, particularly from informal sources like friends, family, or in-person or online dealers.
- Do not add vitamin E acetate to any e-cigarette or vaping products. Do not add any other substances not intended by the manufacturer to products, including products purchased through retail establishments.
- See a health care provider immediately if you develop symptoms associated with this outbreak and have recently used an e-cigarette or vaping product.
- If you are an adult using vaping products to quit cigarette smoking, do not go back to smoking cigarettes. Use evidence-based treatments to quit.
- Youth, young adults and people who are pregnant should never use e-cigarettes or vaping products.
What we know
- All patients who have experienced these lung injuries reported using e-cigarette or vaping products.
- THC-containing e-cigarette or vaping products, particularly from informal sources like friends, family, or in-person or online dealers, are linked to most EVALI cases and play a major role in the outbreak.
- Laboratory data show that vitamin E acetate, an additive in some THC-containing e-cigarette or vaping products, is strongly linked to the EVALI outbreak.
What we don't know
- Evidence is not sufficient to rule out the contribution of other chemicals of concern, including chemicals in either THC or non-THC products, in some of the reported EVALI cases.
People should immediately stop using products with THC, and should consider refraining from using nicotine-containing vaping products.
- Young adults and teens can text “VtVapeFree” to 88709 to get help and support for quitting e-cigarettes and vaping.
- If you need help quitting nicotine, including e-cigarettes, visit 802Quits.
- If you want to stop using marijuana and need help, call 2-1-1 or go to healthvermont.gov/find-treatment to find treatment options near you.
Updated December 31, 2019. This information is updated monthly.
|Not a case||29|
Information for Health Care Professionals
Report possible cases to the Health Department. Report cases of significant respiratory injury of unclear etiology and a history of inhalational drug use (including vaping or smoking of any plant or chemical) in the 90 days prior to symptom onset to the Health Department at 802-863-7240 (available 24/7).
Ask all patients if they vape or use e-cigarettes. Encourage patients to stop using these products. If e-cigarette product use is suspected as a possible cause for a patient’s lung disease, get a detailed history of the substances used, the sources, and the devices used as outlined in the CDC Health Advisory.
For management of patients with suspected e-cigarette or vaping product use-associated lung injury, see CDC's interim treatment guidance or call the Poison Control Center at 1-800-222-1222.
- Health Advisory: E-Cigarette or Vaping-associated Lung Injury (EVALI) (Vermont Department of Health, December 3, 2019)
- Health Update: E-cigarette or Vaping-associated Lung Injury (EVALI) Update (Vermont Department of Health, October 18, 2019)
- Health Advisory: First Case of Severe Vaping-associated Pulmonary Illness Confirmed (Vermont Department of Health, September 16, 2019)
- Health Advisory: Severe Vaping-associated Pulmonary Illness (Vermont Department of Health, August 29, 2019)